Hi! Well, this story might be interesting to read, anyway, and who knows, maybe somebody has some ideas as to what it might be. A few months ago, I started seeing something that looked kind of like a visual migraine aura. It was a lot more noticeable in my left eye at first, but it was in both eyes. A month and a half ago, it became much more noticeable in my right eye. I went to the Casey Eye Institute right away (because I do have actual eye problems, including non-age-related macular problems.) However, they did every conceivable kind of exam, including a dye-enhanced angiogram, and then said that the pre-existing problems I already had were basically stable and just did not explain what I was now seeing at all.
To explain that more fully, my visual symptoms look like a cross between a visual migraine aura in its earlier stages and an afterimage (like what you'd see after looking at a bright image.) There is a large spot in front of both eyes, although the spots are differently shaped. They are bright for a brief amount of time with my eyes closed. With them open, they are only visible as distinct and clear shapes when squinting. With eyes open, then they're kind of... both darker and bright and incandescent at the same time. The best analogy I can think of is the purplish UV lights used to grow plants, although they're brighter than that. Also, the centers "sizzle or "scintillate", which is what really makes me think of a visual migraine. They REALLY interfere with vision, making everything fuzzy and wavy (and yes, I was checked to see if the macular problems were getting worse-- that wasn't it at all.) All of this is constant. I've had three migraines in the past month and a half, which is a lot and way above normal, but I haven't had a constant migraine, either.
One doctor has already said he'd never seen this in seventeen years of practice, and they didn't know what it was at the CEI, either. I had basic neurology tests done last week and the neurologist said I passed those, so he didn't think the problem was anything immediately and clearly obvious. I had an EEG and enhanced MRI done, and I'll get the results back this week. So..., I guess I would like to hear if anyone has had anything similar happen to them, or if anybody's even heard of anything like this!! Thanks.
Thanks! :) I really appreciate your answer and your taking time to read the long explanation. The only thing I wonder about is why the visual symptoms *also* look kind of like persistent retinal afterimages in both eyes. (Okay, that's not the only thing I wonder about!) I'll see if they do refer me to a neuro-op... um, the ones at Casey aren't going to take Humana is the only thing. But nothing is as important as good treatment, I guess.
I am an airline pilot by proffesion of some 23 years, age 53 and in January 2012 began experiencing visual migrane auras, flashing lights and zig zag like curved immages lasting up to around 45 minutes then dissapearing and with no headache, I had an MRI csan, took medication comprising propanalol, amytriptaline, topiromate, vitimin B2 400mg once in morning and vitimin co enzime q10, 100mg three times daily, this b2 and q10 helped by reducing the frequence and sometimes duration but not intensity, I have recently been prescribed sodium valporate low start doseage increasing, i have seen an optician, an opthalmologist, a cardiologist and had an exploratory angiogram which along with previous scans showed calcium deposits in the LAD artery of about 15%, i get occasional heart palputations. My Neurologist suggests that my heart might be throwing off micro blood clots to the brain causing visual aura disturbances. The cardiologist does not think the heart has anything to do with my aura problem. In the mean time im still trying to get fit to return to flying duties. The neurologist in concert with another say that the auras are likely to stop on their own accord and are not likely to stay long term. I asked what is causing them, they say lets carry out investigations and with the above anti epeleptic medications, excluding the vitimin supplements, the medications may re align things to normal. Apart from making me feel awful, sleepy depressed stiff muscles type feelings, and unable to do anything but sleep and be very inactive have achieved nothing. the vitimins boosted me and made me feel great. so there it is and one other observation was when under going the angiogram and having dye injected into the heart, i experienced intensive visual auras, the medical proffessionals said its normal as the dye causes it, drink lots of water tea etc and wash it out of the kidneys, the auras will go away, they were right. however only on the day.
I am now wondering if the kidneys are causing something which results in auras without headaches.
If anyone can help me then please let me know.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.